[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 50.16.107.222. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
November 1974

Acrodermatitis EnteropathicaA Clinical and Biochemical Survey

Author Affiliations

USA; USA; USA

From the Division of Dermatology, Department of Medicine, University of Colorado Medical Center, Denver (Dr. Neldner); the Department of Endocrinology and Internal Medicine, Mayo Clinic, Rochester, Minn (Dr. Lufkin); and the metabolic and chemistry divisions, US Army Medical Research and Nutrition Laboratory, Fitzsimons Army Medical Center, Denver (Drs. Hagler, Herman, and Stifel and Mr. Wise).

Arch Dermatol. 1974;110(5):711-721. doi:10.1001/archderm.1974.01630110009001
Abstract

Etiologic theories of acrodermatitis enteropathica (AE) and the reasons for the efficacy of diiodohydroxyquin (Diodoquin) therapy were evaluated in a 21-year-old woman with this disorder. Controlled studies on a metabolic ward were carried out intermittently over a 2½ year period both with and without diiodohydroxyquin treatment. The proposed defect in tryptophan metabolism reported in the literature could not be verified. The adaptive response of jejunal glycolytic enzyme activity was normal. Electron microscopy demonstrated abnormal jejunal cytoplasmic inclusions in the fasting state. Serum lipids were consistently low, and lipoprotein electrophoresis showed hypobetalipoproteinemia. Arachidonic acid levels were repeatedly low. Of the previously proposed etiologic theories, we were able to implicate only a defect in lipid metabolism, the exact nature of which remains obscure. How diiodohydroxyquin might influence such a presumed defect is enigmatic.

×